Friday, January 27, 2012

Welcome to Lexapro Withdrawal

I mentioned a while back that I might have to just give up Lexapro entirely because of the prohibitive cost of the medicine. It's something I just can't afford in our situation, and I frankly feel guilty devoting $118 a month of our extremely limited income to pills for my anxiety and depression.


A few weeks ago, I was finally forced to just stop taking the damn things.

I ran out, and I can't afford to refill. I applied with the makers of the drug to get on a patient assistance program, but I've yet to hear anything from either the company or my doctor's office. So I just made the decision to go off until I could get back on again, even knowing that it might bring back a lot of my old anger problems and issues. I've been on this drug for, what, 2 years? 3? I knew it wasn't going to be easy just going off of it. I tried to wean myself off, but the closest I could really come to that was to take a pill every other day instead of every day until it ran out.

Currently, I am in hell.

I've been trying to keep up a happy attitude, and for the most part I've been doing okay. But I've been getting these terrible migraine headaches, and that's really been bothering me. Every afternoon, like clockwork. I thought I was just getting sick--I felt terribly sick last week--but Becca looked up the symptoms of Lexapro withdrawal today, and there it is: migraine headaches.

And it's not just the headaches, but it's other things. I'm reading about peoples' withdrawal experiences and recognizing what's been happening to me for the last two weeks: insomnia, dizziness, nausea (which is why I thought I was sick last week), sweating (or feeling like I was sweating even when I wasn't), forgetfulness, bad mood swings, feeling freezing cold all the time, aching all over, feeling oversensitive (not just emotionally but physically), even feeling suicidal. That impending sense of doom that drove me to Lexapro in the first place has not come back. I really hope it doesn't.

And also this sort of feeling of shocks in the brain. Sometimes my body aches so much that it feels like everything inside of me is moving seconds too late. My body will turn in one direction, but somehow it's like my mind doesn't catch up right away. I can physically feel it. It's like being in two times, seconds apart, at once. It doesn't help that I just don't want to sleep. I saw someone describe these feelings as like having someone just physically reach inside of your head and give your brain three hard shakes. That's it exactly. And then these feelings in my head, like a sudden electric shock traveling very quickly from one side of my brain to the next. Just right over from ear to ear. It makes me so uneasy. Jittery. Dazed, sometimes.

And the crying. I've had a few jags of emotional crying. Full-on, hard sobbing. Thankfully these have happened when I'm home alone. And even without the crying, there are just times when my eyes hurt so damn bad. The sadness is sudden and overwhelming, just triggering without warning. From 0 to 60 immediately.

I didn't realize how much Lexapro changed me. It evened me out, yes, but there were other things. I was too even. I didn't have a lot of lows, but I didn't have a lot of highs, either. I think it may have made it harder for me to focus. I've been focusing on things a lot easier lately without my mind drifting so much. Some people say they gained weight on it; I gained a lot of weight, too, but it wasn't all the drug. It's been so hard taking it off; I wonder if it will be easier without Lexapro. I'm basically hornier now, too. Most of the medications I'm on for my blood pressure don't do your libido any favors, but I've seen where some people say Lexapro basically took it away. I feel more responsive lately.

I'm actually kind of scared right now to even consider getting back on Lexapro. I'm seeing more and more things about the side effects of SSRIs that give me pause. One of the adverse side effects I'm seeing is akathesia, which is a type of agitation that can drive people to suicide, and though I'm reluctant to just diagnose myself with something I'm just reading about online, like I said before, I'm just feeling agitated and suicidal lately. Irritable. Snapping at people I love for no reason. Involuntary movements is another side effect, which happens to me every night in bed, when my legs will just suddenly jump for no reason. Tardive dyskinesia is another, which I'm frankly terrified of after reading what that did to Brian Wilson. For the record, sexual dysfunction is on the list, too.

I've been reading that taking 5-HTP while withdrawing helps you sleep, because it increases serotonin naturally with no side effects. Advil migraine medication has helped get rid of the headaches for a few hours. People recommend staying away from caffeine, but coffee has been making me feel better, too. Coffee and a lot of water, which helps my weight loss, anyway.

Maybe I'll be able to get through the withdrawal and then just stay off the drug. I'd like to do that. I can't afford it, anyway, and it seems like if you can make it through the first month, it gets much easier. One person said they were almost normal again. I wasn't normal before, but I'm going to work to get there. I'm going to try and channel my nervous energy into exercise. Even going in the hallway and just walking up and down the stairs a few times helps me calm down. Calm down and stop snapping at people. It's unfair to people to take it out on them. I don't want to put people through that. I won't do that. I will accept their help and not be irritated.

I will do this.

7 comments:

Drake said...

This is one of the reasons i never take anything for my anxiety and angoraphobia,the side effects ad getting off the drugs. One thing i have used and it's all natural,St, Johns Wort. Good Luck!

Carl said...

You can do it. It's nowhere near the Everest you're climbing, but I actually gave up caffeine about a year and a half ago. Cold turkey--caffeine and cigarettes. Just be patient. And hopeful. I'm rooting for you!

Uncle Burt said...

Just in case you would decide that you wish to get back onto the medication you took, have you tried going to a community hospital ? I don't know about Illinois, but in Florida and Georgia they can treat you for free, which includes medication.
However, if you can stay off the pills, so much the better.

Kelly Sedinger said...

As always, I'm rooting for you. I can't offer wisdom, but I can at least do a bit of cheerleading.

Phillip A. Ellis said...

I'm also rooting for you Samurai! I may not be the best of help at the moment, but I have certainty that you'll make it and thrive.

SamuraiFrog said...

Thanks for the support and the suggestions, everyone. I've resolved now, after reading even more and trying to figure out what the ups and downs really are, to try and get through the withdrawal. It's a trade-off. Yes, I'm much more irritable again, but I think I can find ways to control it. I don't feel the fear of the outside world coming back; Lexapro helped me cede control of the car to Becca after a decade of being afraid to let other people drive, and that's helped me relax a lot more. I know there will be days when I'll be begging the wife to give me one of the Xanax pills she has that her mother gave her just to get through it. But being able to focus again and having my sexual drive back are nice... I read somewhere that sexual dysfunction brought on by SSRIs can be irreversible, mine isn't. Good.

Jason said...

Frog, I've had no experience with this sort of thing, but like so many others, I'm behind you all the way. Hang in there, do what you need to do to get through the worst of it, and trust that you're going to be okay...